Wyoming, 2010

Lightning Strike in Wyoming, June 30, 2010

June 30, 2010 · NWS UNR · 1 event in 1 county or zone

A man working on his truck along the side of the road was stuck by lightning. He was not seriously injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A man working on his truck along the side of the road was stuck by lightning. He was not seriously injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 1:40 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 30, 1:40 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT WED JUN 30 2010

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS COLD FRONT STRETCHING
ACROSS CENTRAL MT...NORTHWESTERN WY...AND SOUTHERN ID. A WEAK
SURFACE TROF IS IN PLACE AHEAD OF THE FRONT FROM FAR SOUTHWESTERN ND
TO NORTHEASTERN AND CENTRAL WY. FAIRLY TIGHT PRESSURE GRADIENT
REMAINS IN PLACE ACROSS MUCH OF THE DAKOTAS...WITH GUSTY SOUTHERLY
WINDS EAST OF THE HILLS. UPPER LEVEL ANALYSIS HAS HIGH CENTERED OVER
THE CENTRAL PLAINS...WITH RIDGE EXTENDING NORTHWARD ACROSS THE
NORTHERN PLAINS INTO SOUTH CENTRAL CANADA. SKIES ARE MOSTLY CLEAR
WITH TEMPS IN THE 90S...80S TO AROUND 90 IN THE HILLS. A FEW
LOCATIONS TOWARD THE BADLANDS AND SOUTH CENTRAL SD ARE APPROACHING
100 DEGREES. SOME STORMS HAVE DEVELOPED OVER THE WY MTS...INCLUDING
THE BIG HORNS...MOVING TO THE NORTHEAST. LOOKS LIKE A STORM OR TWO
IS ALSO TRYING TO DEVELOP ALONG THE SURFACE TROF IN EASTERN CAMPBELL
AND WESTON COUNTIES.

HOT WEATHER WILL CONTINUE OVER THE NEXT COUPLE OF DAYS AS RIDGE
SLOWLY SHIFTS EAST. COLD FRONT TO THE WEST WILL NOT ADVANCE EASTWARD
MUCH UNTIL THE UPPER TROF ALONG THE PACIFIC NW COAST MOVES INTO THE
NORTHERN ROCKIES LATE FRIDAY INTO SATURDAY. SOUTHWEST FLOW ALOFT
BEHIND EXITING RIDGE WILL BRING INCREASING CHANCES FOR
THUNDERSTORMS...MAINLY WESTERN AREAS TODAY AND THURSDAY...THEN MOST
OF THE AREA LATE FRIDAY INTO SATURDAY.

FOR LATE THIS AFTERNOON AND TONIGHT...A FEW THUNDERSTORMS ARE
EXPECTED FROM NORTHEASTERN WY INTO FAR NORTHWESTERN SD...ALONG AND
NEAR SURFACE TROF THAT WILL BE IN PLACE. WEAK SHORTWAVE TROF IS
NOTED OVER SOUTH CENTRAL WY...MOVING TO THE NORTHEAST. STRONGEST
INSTABILITY IS IN PLACE ACROSS NORTHWESTERN SD INTO NORTHEASTERN
WY...WHERE CAPE VALUES ARE UP TO AROUND 2000 J/KG. CAP IS WEAKEST
NOW OVER PORTIONS OF NORTHEASTERN WY AND THE HILLS. ANY STORMS THAT
DEVELOP COULD BE STRONG OR MARGINALLY SEVERE FROM PARTS OF
NORTHEASTERN WY INTO SOUTHEASTERN MT AND FAR NORTHWESTERN SD. LOWS
WILL MOSTLY BE IN THE 60S. STRONG LOW LEVEL JET WILL REDEVELOP
ACROSS WESTERN SD TONIGHT. BREEZY TO WINDY CONDITIONS CAN BE
EXPECTED TO CONTINUE OVERNIGHT SOUTH AND EAST OF THE HILLS.

SURFACE TROF WILL WASH OUT ACROSS THE AREA THURSDAY MORNING WITH
WINDY CONDITIONS PERSISTING ACROSS THE SD PLAINS...ESPECIALLY TOWARD
SOUTH CENTRAL SD. THERMAL RIDGE WILL BEGIN TO SHIFT EAST OF THE
AREA. HIGHS WILL GENERALLY BE IN THE LOW TO MID 90S ACROSS THE
PLAINS...WITH 80S IN THE BLACK HILLS. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE...WITH CHANCES SPREADING A LITTLE FURTHER
EASTWARD THAN TODAY. A SEVERE STORM OR TWO IS POSSIBLE AGAIN...
MAINLY FROM NORTHEASTERN WY INTO NORTHWESTERN SD...WHERE BETTER
INSTABILITY WILL BE. STORMS CAN MAINLY BE EXPECTED DURING THE LATE
AFTERNOON AND EVENING HOURS.

FRONT AND UPPER TROF WILL START TO APPROACH THE AREA FROM THE WEST.
HIGHS WILL BE SIMILAR TO THURSDAY...WITH THUNDERSTORM CHANCES OVER
MAINLY THE SAME AREAS. BETTER CHANCES FOR STORMS...A FEW POSSIBLY
STRONG OR SEVERE...WILL CONTINUE TO BE OVER NORTHEASTERN WY INTO FAR
WESTERN SD. THESE STORMS COULD SPREAD A BIT FURTHER EAST ACROSS THE
CWA FRIDAY NIGHT.

EXTENDED...STRONG SHORTWAVE SWINGS INTO NORTHERN HIGH PLAINS
SATURDAY. WILL BE A DECENT CHANCE OF THUNDERSTORMS AS SURFACE
LOW/COLD FRONT SLIDE THROUGH WESTERN DAKOTAS. COOLER TEMPERATURES
FOR THE REMAINDER OF THE HOLIDAY WEEKEND. WITH UPPER TROF LINGERING
ACROSS ROCKIES...WILL BE SMALL CHANCE OF THUNDERSTORMS
SUNDAY/MONDAY. DRY WITH SEASONABLE TEMPERATURES TUESDAY/WEDNESDAY.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS EVENING...RESULTING IN LCL
MVFR VSBY. VFR ELSEWHERE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 30, 5:18 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
618 AM MDT WED JUN 30 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
618 AM MDT (718 AM CDT) WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. SOME OF
THESE STORMS COULD BE STRONG WITH HAIL AND GUSTY WINDS. WINDS WILL
BE BREEZY OUT OF THE SOUTH ACROSS THE SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA AGAIN ON
THURSDAY. ONCE AGAIN...SOME STORMS COULD BE STRONG. A MORE WIDESPREAD
CHANCE FOR THUNDERSTORMS IS EXPECTED FRIDAY INTO SATURDAY AS A COLD
FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 30, 2:34 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT WED JUN 30 2010

WYZ056>058-302215-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
334 PM MDT WED JUN 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON AND
SOUTHWESTERN CROOK COUNTIES UNTIL 415 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MOORCROFT...OR 29 MILES EAST OF
DOWNTOWN GILLETTE...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOORCROFT...
  PINE HAVEN...
  KEYHOLE RESERVOIR...
  CARLILE...
  DEVILS TOWER JUNCTION...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 151 AND
172...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IF YOU ARE ON A LAKE GET TO SHORE AND TAKE SHELTER IN A STURDY
BUILDING UNTIL THE STORM PASSES.

WETENKAMP
Special weather statement, Jun 30, 3:03 PM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED JUN 30 2010

WYZ054-302245-
NORTHERN CAMPBELL WY-
403 PM MDT WED JUN 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 445 PM MDT...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF SPOTTED HORSE...OR 42 MILES
NORTHWEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RECLUSE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

WETENKAMP
Local storm report, Jun 30, 4:27 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED JUN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             14 NNW WESTON           44.82N 105.44W
06/30/2010  E2.50 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, Jun 30, 5:01 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT WED JUN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             22 NNE WESTON           44.93N 105.16W
06/30/2010  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

0529 PM     HAIL             22 NNE WESTON           44.93N 105.16W
06/30/2010  E1.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

0529 PM     TSTM WND GST     22 NNE WESTON           44.93N 105.16W
06/30/2010  M70.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

0549 PM     TSTM WND GST     25 NNE WESTON           44.97N 105.14W
06/30/2010  M87.00 MPH       CAMPBELL           WY   MESONET

&&

JOHNSON

The radar

The Rapid City radar (KUDX), 224 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Campbell

When
June 30, 6:38 PM MST
Where
Campbell County, 4.88 mi W of Wright
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.730, -105.567

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247727.